Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 220, NWS Goodland, KS

August 3, 2003Greeley County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 3, 2003, 1:32 AM MDT for Greeley County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2003, 1:32 AM MDT (07:32 UTC)
Expired
Aug 3, 2003, 2:30 AM MDT
In force
58 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Greeley County, KS

The radar

The Goodland radar (KGLD), 84 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
322 J/kg
Mixed-layer CIN
-310 J/kg
Mixed-layer LCL
2061 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

137 
WUUS53 KGLD 030732
SVRGLD
KSC071-030830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
132 AM MDT SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREELEY COUNTY IN WEST CENTRAL KANSAS

* UNTIL 230 AM MDT

* AT 132 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTH CENTRAL GREELEY COUNTY...OR ABOUT 11
  MILES NORTH OF TRIBUNE...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3870 10172 3861 10181 3841 10157 3866 10156

MWM

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 12:33 AM MDT, 59 minutes earlier.

Area forecast discussion, Aug 3, 12:33 AM MDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1233 AM MDT SUN AUG 3 2003

HAVE SENT SOME FRESH ZONES FOR EXPLOSIVE CONVECTION THAT FIRED
BETWEEN WALLACE AND HAMILTON COUNTIES.  NOW THAT THEY ARE THERE...
EXPECT STORMS TO DRIFT SOUTHEAST WITH ADDITIONAL CELLS TO FORM ACROSS
THE FORECAST AREA OVERNIGHT.  HAVE PUT IN SCATTERED POPS AND T-STORMS
ACROSS THE SOUTHERN HALF OF THE FORECAST AREA IN KANSAS...WITH SLIGHT
CHANCE IN COLORADO AND THE NORTH HALF OF FORECAST AREA IN KANSAS AND
NEBRASKA.

.GLD...NONE.

LOCKHART
Hazardous weather outlook, Aug 2, 10:45 AM MDT, 14 hours 47 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NORTHWEST FLOW ALOFT WILL CONTINUE TO TRANSPORT MID LEVEL MOISTURE
AND UPPER LEVEL DISTURBANCES ACROSS THE TRI-STATE REGION THIS
AFTERNOON AND TONIGHT.  A FEW THUNDERSTORMS WILL FORM OVER THE
HIGHER TERRAIN OF COLORADO AND WYOMING AND MOVE SOUTHEAST AS
TEMPERATURES RISE THIS AFTEROOON.  THESE STORMS WILL PRODUCE
DANGEROUS LIGHTNING...BRIEF DOWNBURTS OF MODERATE RAIN AND SMALL
HAIL.  THERE IS A POSSIBILITY THAT A FEW OF THE STORMS IN FAR EAST
COLORADO COULD BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING
WINDS.

LATER THIS EVENING ISOLATED THUNDERSTORMS WILL MOVE SOUTHEAST INTO
NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA. HOWEVER WITH THE
LOSS OF AFTERNOON HEATING THESE WILL BE WEAKENING AND NONE ARE
EXPECTED TO BECOME SEVERE IN THOSE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MID LEVEL MOISTURE AND DISTURBANCES EMBEDDED IN THE PERSISTENT
NORTHWEST FLOW ALOFT WILL CONTINUE TO BRING THUNDERSTORMS TO THE
HIGH PLAINS EACH AFTERNOON AND EVENING THROUGH TUESDAY. THEREAFTER A
STRENGTHENING RIDGE ALOFT IS EXPECTED TO STABILIZE AND DRY THE
ATMOSPHERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN FAR EAST COLORADO THIS
AFTERNOON AND EARLY THIS EVENING.

RJC

In the hours before

Local storm report, Aug 3, 12:50 AM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1250 AM MDT SUN AUG 03 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1224 AM    4 N TRIBUNE               KS   .75 INCH HAIL
08/03/03   GREELEY                        REPORTED BY PUBLIC.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 12:20 AM MDTSevere Thunderstorm WarningGLDGreeley55 min
Aug 3, 12:57 AM MDTSevere Thunderstorm WarningGLDWichita63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.